Flash Flood, Burlington
- When
- August 31, 4:00 AM EST to 9:00 AM EST
- Where
- Burlington County, Central Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain associated with the remnants of Tropical Storm Gaston caused poor drainage flooding and some stream flooding mainly across the central portion of Burlington County. 50 inches across much of the central portion of Burlington County and exceeded 4 inches in and around Southampton County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain associated with the remnants of Tropical Storm Gaston caused poor drainage flooding and some stream flooding mainly across the central portion of Burlington County. Doppler Radar storm total estimates exceeded 1.50 inches across much of the central portion of Burlington County and exceeded 4 inches in and around Southampton County. While smaller streams flooded, the crests were much lower than they were on July 12th. In Pemberton Township, flooding was reported in the Lace Valley Development and flood waters reached vehicle's windows on College Avenue. Storm totals included 7.00 inches in Southampton Township, 3.74 inches in New Lisbon, 3.20 inches in Mount Holly, 2.28 inches in Mount Laurel Township and 2.09 inches in Lumberton Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 2:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EDT TUE AUG 31 2004 .SHORT TERM (TODAY THROUGH WEDNESDAY)... TROPICAL STORM GASTON WAS JUST E OF THE CENTRAL DELMARVA COAST AND IS NOW MOVING AWAY. THE LAST BAND OF SHOWERS AND SOME ISOLATED TSTMS WAS STILL OVER THE CENTRAL AND SRN ZONES. THE COLD FRONT WAS JUST MOVING INTO NORTH CENTRAL PA AS EVIDENCED BY THE DROPPING DEWPOINTS, BUT FARTHER E, THE WINDS HAVE SHIFTED DUE TO THE CIRCULATION AROUND GASTON. THEREFORE, SINCE THE FRONT STILL HAS TO CROSS, I KEPT CHC POPS IN ALL AREAS EARLY THIS MORNING. SKIES CLEAR THIS AFTERNOON AS THE MOISTURE MOVES AWAY AND THE HUMIDITY DROPS. WITH TEMPS STARTING OUT FAIRLY WARM...THE MAV GUIDANCE HIGHS LOOK REASONABLE. MORE SEASONABLE TEMPS TONIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... HIGH PRESSURE DOMINATES WITH SEASONABLE TEMPS AND DRY WEATHER. ALL EYES SHOULD REMAIN ON FRANCES AS IT HEADS WESTWARD AND COULD THREATEN THE U.S. EASTERN SEABOARD LABOR DAY WEEKEND. && .HYDROLOGY... WE HAD SOME HEAVY RAIN LAST EVENING...BUT THE BANDS OF SHOWERS AND TSTMS THAT MOVED THROUGH OVERNIGHT DID NOT SITUATE THEMSELVES OVER ANY AREAS FOR A LONG PERIOD OF TIME. THEREFORE, WITH THE STORM MOVING AWAY, ANY THREAT OF FLOODING HAS SUBSIDED. && .MARINE... THE SMALL CRAFT ADVISORY ON THE OCEAN WILL BE CONTINUED AS THE WINDS ARE STILL GUSTING TO 27 KNOTS AT BUOY 9. EVEN AS THE WINDS SUBSIDE WITH THE PASSAGE OF TROPICAL STORM GASTON, THE SEAS WILL CONTINUE TO BE ABOVE SMALL CRAFT CRITERIA THIS MORNING, PROBABLY IN THE 4 TO 8 FOOT RANGE, BUT SHOULD SUBSIDE FAIRLY RAPIDLY AS THE MORNING PROGRESSES, AND LIKELY FALL BELOW 5 FEET BY MIDDAY OR SO. THEN, HIGH PRESSURE IS SLATED TO BUILD OVER THE MARINE AREA BY WEDNESDAY AND CONTINUE THROUGH THE LATE WEEK PERIOD, WITH A LIGHT ONSHORE FLOW PERSISTING INTO THE WEEKEND. && .AVIATION... CEILINGS HAVE BEEN VARIABLE WITH THE PASSAGE OF RAINBANDS, FROM VFR TO AREAS OF IFR. VISIBILITIES HAVE BEEN MOSTLY VFR, LOCALLY MVFR. AS TROPICAL STORM GASTON MOVES MORE RAPIDLY TO THE NORTHEAST AND OFFSHORE AND WEAKENS, WE EXPECT IMPROVING CONDITIONS AS THE MORNING PROGRESSES, WITH SHOWERS AND LOCAL THUNDERSTORMS CEASING AND VFR CONDITIONS PREVAILING BY 12Z-14Z OR SO, THEN BROKEN TO OVERCAST CONDITIONS BECOMING SCATTERED BY LATE MORNING OR MIDDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455. && SHORT TERM/LONG TERM...RNS AVIATION AND MARINE.../ HYDROLOGY...RNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 328 AM EDT TUE AUG 31 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 328 AM EDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A HIGH RISK FOR RIP CURRENTS TODAY, OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1103 PM EDT MON AUG 30 2004 DEZ002>004-MDZ012-015-019-020-NJZ021>025-310800- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE- INLAND SUSSEX DE-KENT MD-KENT DE-QUEEN ANNES MD-TALBOT MD- 1103 PM EDT MON AUG 30 2004 ...GASTON ONCE AGAIN A TROPICAL STORM... LATE MONDAY EVENING...THE CENTER OF GASTON WAS OVER THE DELMARVA AND WAS MOVING EAST. BASED ON SHIP REPORTS AND BUOYS, THE TROPICAL PREDICTION CENTER IN MIAMI FLORIDA WAS ONCE AGAIN CLASSIFYING THIS SYSTEM AS A TROPICAL STORM. NO TROPICAL STORM WATCHES OR WARNINGS HAVE BEEN ISSUED FOR THE REGION AS THE STRONGEST WINDS ARE FORECAST TO BE SOUTH AND EAST OF THE CENTER. IT IS POSSIBLE THOUGH FOR AT LEAST SOME LOCALES TO EXPERIENCE WIND GUSTS UP TO 35 MPH AS THE BANDS ASSOCIATED WITH GASTON TRACK THROUGH THE REGION. A BIGGER THREAT ASSOCIATED WITH GASTON IS HEAVY RAIN. TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN IN PARTS OF SUSSEX COUNTY DELAWARE AND ACROSS CAROLINE COUNTY IN MARYLAND. ANOTHER 1 TO 2 INCHES ARE POSSIBLE DURING THE OVERNIGHT HOURS ACROSS THIS SAME AREA AS WELL AS EXTREME SOUTHERN NEW JERSEY. NUISANCE POOR DRAINAGE OR LOW LYING FLOODING IS CERTAINLY POSSIBLE THROUGH DAYBREAK. MOVE TO HIGHER GROUND IF YOU ENCOUNTER RISING WATER. DO NOT DRIVE THROUGH FLOODED ROADWAYS. THE WATER MAY BE DEEPER THAN YOU THINK. IF YOU LIVE IN A LOCATION THAT IS PRONE TO STREAM FLOODING... MONITOR THE SITUATION CLOSELY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR HYDROLOGIC GAUGES AND ISSUE WARNINGS IF NECESSARY. ANYONE WITH MARINE INTERESTS SHOULD REFER TO OUR MARINE WEATHER STATEMENT. A SMALL CRAFT ADVISORY IS IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION. KRUZDLO
The Philadelphia radar (KDIX), 23 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422020.